Virginia, 2002

Hail and Damaging Winds in Virginia, May 12, 2002

May 12, 2002 · NWS LWX · 8 events in 5 counties and zones

Scattered thunderstorms moved through Northern Virginia during the evening of the 12th. The storms contained large hail and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Scattered thunderstorms moved through Northern Virginia during the evening of the 12th. The storms contained large hail and strong winds. In Prince William County, dime sized hail was reported in Manassas and near Lake Jackson. Dime to nickel sized hail was reported in Bristow and Breymar. In Fairfax County, dime sized hail fell in Chantilly. Trees were downed in Fairfax Station. In Falls Church, a tree was downed. In Loudoun County, trees were downed in Purcellville and Aldie.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 12, 1:20 PM EST, 4 hours 10 minutes earlier.

Area forecast discussion, May 12, 1:20 PM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
220 PM EDT SUN MAY 12 2002

TONIGHT...

SHORTWAVE WILL MOVE EWD PASSING JUST N OF THE AREA 00Z-06Z. THE
ASSOCD SFC WAVE WILL TRACK EWD ALG THE FNT WHICH WILL BE POSITIONED
JUST N OF THE AREA. FNT WILL SAG SWD TOWARD THE PA BORDER
LATER TNGT AND ANOTHER SFC WAVE WILL MOVE EWD ALG THE SAGGING FNT.

DEWPOINTS ARE RISING NICELY OVR THE AREA AS S FLOW IS ADVECTING
MOISTURE NWD. IN ADDTN...SOME AFTRN HEATING HAS RESULTED IN
INCREASING CAPE AND LOWERING OF THE LIS FROM SW AND W WORKING ITS
WAY NEWD. UNSTABLE AIR MASS NOW  MOVING INTO THE AREA WITH THE
LAST OF THE STABLE AIR EXITING NE MD. SO FAR...ONLY SCT CONVECTION
OVR WRN AREAS IN AREA OF HIGHEST CAPES/LOWEST LIS.

12Z ETA HAS A 70KT WIND MAX AT 700MB CROSSING THE MD/PA BORDER
AROUND 00Z IN ASSOCN WITH VORT MAX. IN ADDTN...ETA SHOWING GOOD PRES
FALLS THIS EVE OVR THE AREA. EXPECT CONVECTION THIS EVENING AS SFC
WAVE MOVES ALG THE FNT AND FNT SAGS SWD A BIT SWD. BIGGEST THREAT
WILL BE STRAIGHT LINE DAMAGING WINDS THANKS TO SPEED MAX AND HIGHEST
THREAT OF SVR WILL BE NEAR THAT SPEED MAX OVR THE NRN ZNS. WILL HAVE
ENHANCED WORDING IN NRN 2/3 CWA FOR THIS EVENING. OVER THE SRN 1/3
OF THE AREA...DYNAMICS ARE LACKING AND WIND PROFILES NOT AS
IMPRESSIVE. HOWEVER...THAT IS THE MOST UNSTABLE AREA SO CANT RULE
OUT ISOLD SVR IN THAT AREA....BUT AGAIN...MAIN FOCUS SHOULD BE ACRS
THE N.

INITIAL ROUND OF CONVECTION WILL PASS BY 06Z BUT GIVEN THE PROXIMITY
OF THE FNT AND THE FACT THAT ANOTHER WAVE WILL MOVE ALG IT...CANT
RULE OUT SHRA/TSRA ALL NIGHT. HOWEVER...DO NOT EXPECT THE ACTIVITY
LATER AT NIGHT TO BE SEVERE SINCE AIR MASS SHOULD BE WORKED OVER
FROM INITIAL CONVECTION...AIR MASS WILL NOT BE AS UNSTABLE.

WILL HAVE LIKELY POPS TONIGHT ACRS THE N 2/3 OF AREA...CLOSEST TO
THE SFC AND UPR LVL SYSTEMS. FURTHER S...WILL GO WITH CHC POPS.

PWS CLIMB FAIRLY HIGH TNGT SO TSTMS COULD CONTAIN HEAVY RAIN.
HOWEVER...FFG VALUES NOT TOO LOW ATTM OVR CWA AND STORMS SHOULD BE
MOVING AT A FAIRLY GOOD CLIP. WILL HOLD OFF ON ANY FFA FOR TNGT.

WALSTON

...LONGER TERM...MON THRU SUN...

BY MON MORNING...ORGANIZED CONVECTION FROM SUN NIGHT WILL HAVE COME
TO AN END AND ATMOS WILL HAVE STABILIZED A BIT. MODELS SHOW ONLY
WEAK LIFT S AND E OF SFC BOUNDARIES FCST TO BE NEAR W AND N CWA
BORDERS BY SUNRISE. MOST OF CWA WILL BE IN WARM SECTOR SO THIS WILL
ALLOW SOME SUN TO PEEK THRU DURING AM CAUSING SOME DEGREE OF
INSTABILITY TO REDEVELOP.

WARM FRONT JUST N OF CWA FCST TO PUSH SWARD BY EARLY AFT MAKING
DEVELOPING SFC LOW TRACK ACROSS N CWA. COLD FROPA EXPECTED 00Z-06Z
FROM W TO E. MODELS CONTINUE TO SHOW GOOD VVEL IN ADDITION TO LLJET
AND WEAK VORT DYNAMICS ALONG THESE BOUNDARIES SO LIKELY POPS
WARRENTED. SPC PUT ENTIRE CWA IN SLIGHT RISK DAY 2 /MAINLY MON
EVE/ FOR WIND GUSTS DUE TO SIG SPEED SHEAR FROM LLJET AHEAD OF COLD
FRONT. TSTM SEVERITY WILL DEPEND ON HOW MUCH SUN WE GET DURING DAY
MON.

ANOTHER CONCERN IS PRECIP WATER VALUES AVG 1.75 INCH 18Z-00Z MON
WHICH COULD CAUSE HEAVY DOWNPOURS.  IF ANY AREA RECEIVES HVY
RAINFALL TONIGHT ANOTHER ROUND OF PRECIP MON/MON NIGHT MIGHT CAUSE
PROBLEMS. WILL LET MID SHIFT DECIDE IF ANY PART OF CWA NEEDS FLOOD
WATCH BASED ON WHAT HAPPENS THIS EVE.

SHRA/TSRA WILL COME TO AN END WITH FROPA MON NIGHT BUT LOW WILL
BECOME CUTOFF OVER NEW ENGLAND TUE KEEPING CWA IN PATH OF VORTICITY
ROTATING AROUND FEATURE. THIS WILL KEEP CONSIDERABLE CLDS AND LLRH
IN CWA...ESPECIALLY IN MTNS TUE AND TUE NIGHT. THERE IS A SMALL
THREAT OF UPSLOPE SHRA WITH FEATURE IN FAR W RIDGES SO WILL HAVE
SILENT 20 POP THERE. CWA ALSO IN SIG PRES GRAD AS HIGH TRIES TO
APPROACH. WILL MENTION BREEZY COND MON NIGHT THROUGH TUE
NIGHT...EXCEPT WILL GO WINDY ON RIDGES MON NIGHT DUE TO STRENGTH OF
CAA /850MB TEMPS DROP 12 DEGREES IN 12 HRS/ AND SIG PRESSURE
FALLS.

HIGH PRES ARRIVES WED CLEARING REMAINING CLDS...AND LINGERS THROUGH
FRI. ECMWF AND AVN EXTENSION NOW AGREE COLD FRONT WILL APRROACH CWA
FROM NW FRI NIGHT AND CROSS CWA SAT. GRADUAL CLEARING EXPECTED SUN
AS LOW PUSHES OFFSHORE.

REGARDING TEMPS...STAYED CLOSE TO GUIDANCE MON. MON NIGHT THRU
WED...UNDERCUT GUIDANCE A BIT BECAUSE DO NOT BELIEVE WITH SUCH
STRONG CAA AND 850MB TEMPS DROPPING TO NEAR ZERO THAT WE WILL REACH
HIGHS NEAR 70. TEMPS WED A FEW DEGREES BELOW GUIDANCE FOR TRENDING
PURPOSES. GUIDANCE TEMPS LOOKED GOOD FRI THRU SUN.

THANKS FOR COORD RNK.

MMARGRAF

.LWX...NONE.

In the hours before

Special weather statement, May 12, 3:14 PM EST, 2 hours 16 minutes before
VAZ041-042-122115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
414 PM EDT SUN MAY 12 2002

A THUNDERSTORM LEAVING WARREN COUNTY VIRGINIA HAS PRODUCED WIND
GUSTS OF UP TO 50 MPH...AND WILL AFFECT NORTHERN FAUQUIER COUNTY AND
SOUTHERN LOUDOUN COUNTY THROUGH 515 PM. IF YOU SEE OR HEAR THIS
STORM APPROACHING MOVE TO SHELTER - THIS STORM HAS HAD A HISTORY OF
PRODUCING HIGH WINDS AND LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, May 12, 4:02 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
502 PM EDT SUN MAY 12 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0428 PM    MOUNT AETNA               MD   .75 INCH HAIL
05/12/02   WASHINGTON                      REPORTED BY
                                           SPOTTERS

DMW
Local storm report, May 12, 4:07 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
507 PM EDT SUN MAY 12 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0428 PM    MOUNT AETNA               MD   .75 INCH HAIL
05/12/02   WASHINGTON                     REPORTED BY
SPOTTERS

0452 PM    GERMANTOWN                MD   WIND DAMAGE
05/12/02   MONTGOMERY                     TREES DOWNREPORTED BY LAW
                                          ENFORCEMENT

DMW
Local storm report, May 12, 4:26 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
526 PM EDT SUN MAY 12 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0428 PM    MOUNT AETNA               MD   .75 INCH HAIL
05/12/02   WASHINGTON                     REPORTED BY
SPOTTERS

0452 PM    GERMANTOWN                MD   WIND DAMAGE
05/12/02   MONTGOMERY                     TREES DOWNREPORTED BY LAW
                                          ENFORCEMENT

0500 PM    ROCKVILLE                 MD   WIND DAMAGE
05/12/02   MONTGOMERY                     WIND BLEW ROOF OFFREPORTED
                                          BY SPOTTERS

DMW
Local storm report, May 12, 4:47 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
547 PM EDT SUN MAY 12 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0428 PM    MOUNT AETNA               MD   .75 INCH HAIL
05/12/02   WASHINGTON                     REPORTED BY SPOTTERS

0452 PM    GERMANTOWN                MD   WIND DAMAGE
05/12/02   MONTGOMERY                     TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT

0500 PM    ROCKVILLE                 MD   WIND DAMAGE
05/12/02   MONTGOMERY                     WIND BLEW ROOF OFF REPORTED
                                          BY SPOTTERS

0500 PM    COUNTY WIDE               MD   WIND DAMAGE
05/12/02   HOWARD                         TREES DOWN REPORTED BY LAW

0630 PM    MANASSAS                  VA   .75 INCH HAIL
05/12/02   MANASSAS CITY                  REPORTED BY SPOTTERS

0635 PM    3S MANASSAS              VA   .75 INCH HAIL
05/12/02   PRINCE WILLIAM                 REPORTED BY SPOTTERS

DMW
Special weather statement, May 12, 5:00 PM EST, 30 minutes before
MDZ004>007-122330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
600 PM EDT SUN MAY 12 2002

A LINE OF THUNDERSTORMS STRETCHES FROM SOUTHEASTERN PENNSYLVANIA
BACK THROUGH NORTHERN FREDERICK COUNTY MARYLAND. THESE STORMS ARE
MOVING SOUTHEAST AT 40 MPH...AND WILL EFFECT THE MARYLAND COUNTIES
OF FREDERICK EASTWARD TO HARFORD THROUGH 730 PM. IF YOU SEE OR HEAR
ONE OF THESE STORMS APPROACHING MOVE TO SHELTER IMMEDIATELY. THESE
STORMS WILL CONTAIN STRONG GUSTY WINDS...LIGHTNING...AND SMALL HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The Sterling radar (KLWX), 10 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Fairfax

When
May 12, 5:30 PM EST
Where
Fairfax County, Chantilly
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.900, -77.433

Dime sized hail fell.

Hail, Prince William

When
May 12, 5:30 PM EST
Where
Prince William County, Bristow
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.717, -77.533

Dime to nickel sized hail fell.

Hail, Manassas (C)

When
May 12, 5:30 PM EST
Where
Manassas (C) County, Manassas
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.750, -77.483

Dime sized hail was reported.

Hail, Prince William

When
May 12, 5:35 PM EST
Where
Prince William County, 1 mi S of Buckhall
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.720, -77.433

Dime sized hail fell 3 miles south of Manassas.

Thunderstorm Wind, Falls Church (C)

When
May 12, 6:00 PM EST
Where
Falls Church (C) County, Falls Church
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
38.883, -77.183

A tree was downed.

Hail, Fairfax

When
May 12, 6:25 PM EST
Where
Fairfax County, Chantilly
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.900, -77.433

Dime sized hail was reported.

Thunderstorm Wind, Fairfax

When
May 12, 6:40 PM EST
Where
Fairfax County, Fairfax Station
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
38.800, -77.317

Trees and wires were downed across roads.

Thunderstorm Wind, Loudoun

When
May 12, 7:00 PM EST
Where
Loudoun County, Countywide
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
39.100, -77.650

Trees were downed in Purcellville and Aldie.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297301, 5297302, 5297303, 5297376, 5297377, 5297378, 5297379, 5297380.